Arkansas, 2014

Flash Flooding in Arkansas, August 9, 2014

August 9, 2014 · NWS SHV · 2 events in 1 county or zone

Numerous showers and thunderstorms developed shortly after daybreak on Saturday, August 9th across eastern McCurtain County Oklahoma and the northern sections of Southwest Arkansas, along a stationary outflow boundary from earlier storms that developed the previous day over central and eastern Oklahoma, as well as western Arkansas. Additional redevelopment occurred through much of the morning,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Numerous showers and thunderstorms developed shortly after daybreak on Saturday, August 9th across eastern McCurtain County Oklahoma and the northern sections of Southwest Arkansas, along a stationary outflow boundary from earlier storms that developed the previous day over central and eastern Oklahoma, as well as western Arkansas. Additional redevelopment occurred through much of the morning, with these storms moving repeatedly over the same areas. Widespread 2 to 4 inch rainfall totals, with isolated amounts exceeding 5 inches, fell over much of Sevier, Howard, and northern Hempstead counties within a matter of a few hours, resulting in numerous reports of flash flooding throughout Sevier County.

After these storms diminished during the early afternoon, other scattered showers and thunderstorms developed farther south along various outflow boundaries during peak heating and instability. One of these storms became severe, which produced a localized downburst over Claiborne Parish in North Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 9, 10:40 AM CST, 50 minutes earlier.

Area forecast discussion, Aug 9, 10:40 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1140 AM CDT SAT AUG 9 2014

.DISCUSSION...
AREA OF STRONG CONVECTION CONTINUES AFFECT MUCH OF SW AR WITH SOME
IMPRESSIVE RAINFALL TOTALS SO FAR THIS MORNING AS STORMS TRAIN
OVER MANY OF THE SAME LOCATIONS...WITH LESS CONCENTRATED COVERAGE
BACK ACROSS SE OK AND NE TX. THIS CONVECTION SHOULD CONTINUE TO
SLOWLY MIGRATE SWRD THROUGH THIS AFTERNOON AND AFFECT PORTIONS OF
N LA WHERE ADDITIONAL SHWRS AND TSTMS MAY ALSO DEVELOP ALONG
EXISTING OUTFLOW BOUNDARIES. SO FOR THE UPDATE THIS MORNING...HAVE
INCREASED POPS TO LIKELY OVER MUCH OF SW AR AND RAISED CHANCE POPS
OVER PORTIONS OF N LA FOR THIS AFTERNOON. ONE OTHER CONCERN
FARTHER SOUTH IS THE POSSIBILITY OF MEETING HEAT ADVISORY CRITERIA
IN A FEW LOCATIONS WITH DEW POINTS RUNNING IN THE MID 70S AND
AFTERNOON HIGHS FORECAST IN THE MID 90S. WILL HOLD OFF ON ISSUING
FOR NOW AS IT APPEARS CLOUD COVER SHIFTING SWRD MAY HELP KEEP
CRITERIA FROM BEING MET OVER A WIDESPREAD AREA. THE BEST CHANCES
WILL LIKELY BE OVER DEEP E TX ACROSS TOLEDO BEND COUNTRY INTO W
CNTRL LA.

SO AGAIN...WILL CONTINUE TO CLOSELY MONITOR HEAVY RAINFALL TOTALS
ACROSS PARTS OF SW AR THROUGH THIS AFTERNOON. SOME FLASH FLOODING
MAY BE A CONCERN WITH SOME AREAS ALREADY RECEIVING UPWARDS OF 3
INCHES. NEW ZFP AND OTHER PRODUCTS HAVE ALREADY BEEN SENT OUT.
/19/

&&

.PREV DISCUSSION... /ISSUED 650 AM CDT SAT AUG 9 2014/

AVIATION...
LOCALIZED MVFR/IFR CEILINGS AND VISIBILITIES POSSIBLE ACROSS
SELECT TERMINALS THROUGH 09/15Z. VCSH/VCTS CONDITIONS POSSIBLE
TODAY ACROSS AREA TERMINALS AS A MID-LEVEL TROUGH MOVES ACROSS THE
REGION. OTHERWISE...LIGHT SOUTHWEST WINDS THIS MORNING TO INCREASE
TO 6-12 KNOTS TODAY BEFORE GRADUALLY DIMINISHING TONIGHT. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  95  76  96  77  96 /  30  20  30  20  30
MLU  92  74  94  75  94 /  40  20  30  30  30
DEQ  86  72  95  73  93 /  60  30  30  30  20
TXK  90  75  94  76  94 /  40  20  30  30  30
ELD  91  73  94  74  92 /  50  20  30  30  30
TYR  95  76  97  77  95 /  20  20  20  10  20
GGG  96  76  96  76  95 /  20  20  20  20  20
LFK  97  76  97  77  97 /  20  20  20  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

19
Hazardous weather outlook, Aug 9, 10:57 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1157 AM CDT SAT AUG 9 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101215-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1157 AM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE REGION
AGAIN TODAY...ESPECIALLY ACROSS SOUTHWEST ARKANSAS WHERE HEAVY
RAINFALL MAY LEAD TO ISOLATED FLASH FLOODING OF MOSTLY RURAL AND
SECONDARY ROADS IN LOW LYING AND POOR DRAINAGE AREAS. IN
ADDITION...A FEW ISOLATED STORMS MAY ALSO PRODUCE SOME GUSTY
WINDS. OTHER AREAS MAINLY ACROSS EAST TEXAS AND NORTH LOUISIANA
MAY APPROACH HEAT ADVISORY CRITERIA THIS AFTERNOON AS A VERY
MOIST AND HUMID AIR MASS COMBINE WITH THE HOT TEMPERATURES TO
PRODUCE HEAT INDEX VALUES NEAR 105 DEGREES IN SOME LOCATIONS.
HOWEVER...NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY THROUGH
MUCH OF THE NEXT SEVEN DAYS...MAINLY DURING THE AFTERNOON AND
EARLY EVENING HOURS. NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.

19

The radar

The Western Arkansas radar (KSRX), 140 km away, was scanning. The volume nearest the first event began at 17:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Sevier

When
August 9, 11:30 AM CST to 1:15 PM CST
Where
Sevier County, 1.16 mi NNW of Geneva to 0.92 mi ENE of Geneva
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.036, -94.234

Heavy rainfall resulted in flash flooding in and around the Cossatot River bridge near Hwy. 71 between De Queen and Lockesburg, Arkansas.

Flash Flood, Sevier

When
August 9, 11:45 AM CST to 1:15 PM CST
Where
Sevier County, 1.14 mi N of De Queen/Sevier Co A to 2.37 mi SE of Avon
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.066, -94.397

Several reports of flash flooding across numerous county roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 526574, 526575.